You are here:

Pharmacology/sudden stopping of statins

Advertisement


Question
I was taking minimal doses of statins for years (atorvastatin or lovastatin, 10 mg./day) until about a month ago when I decided to stop. Now however I read that stopping suddenly could dangerously spike cholesterol levels. Is there anything I should do now about that?

Answer
There is no reason that you cannot stop statins abruptly.  However, there are plenty of reasons for NOT stopping statins.  Statins are not normally drugs that you ever get off of.  Unless you have become a marathon runner, a vegan or are on a juice diet you probably shouldnt be stopping your statin.  Why have you decided to stop.  They have proven value in lowering cholesterol related outcomes.  They are a clearly beneficial drug to take for any patient with elevated cholesterol levels.  I would be hard pressed to recommend that you stop taking a statin unless there is a good reason why you cannot take them.

Hope that helps
Joshua

Pharmacology

All Answers


Ask Experts

Volunteer


Dr. Joshua Cappuccilli

Expertise

I can answer most questions involving medication use, side effects, adverse effects, interactions and how drugs relate to specific disease states. No one can answer all questions; I will respond as such if I cannot provide an answer. I will provide resources / references for the information that I use to formulate the answer given.

Experience

I am a Doctor of Pharmacy currently practicing in Florida in a retail pharmacy.

Organizations
California Phamacist Association American Pharmacy Assocaition

Education/Credentials
BA University of South Florida PharmD University of Florida APhA Medication Therapy Management certification

©2016 About.com. All rights reserved.